Bipolar, Depression, and Anxiety Disorder Medications Plus Weight Gain
Do medications make you voracious? Wanting or devouring great quantities of food?
insatiable, unquenchable, unappeasable, prodigious, uncontrollable, compulsive, gluttonous, greedy, rapacious; enthusiastic, eager, keen, avid, desirous, hungry, ravenous; informal: piggish.
If you were prescribed any medications for Bipolar Disorder, Anxiety or Depression, chances are one of the medicines (if not all) had a little side-effect associated to it called…weight gain.
To be clear, what type of medications are we talking about? Some mood stabilizers with the side-effect of weight gain include the following: lithium (Lithobid), valproic acid (Depakene), divalproex sodium (Depakote), carbamazepine (Tegretol, Equetro), olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel). Also, many SSRI’s and antidepressants will cause weight gain.
There is a long list, but it’s best to ask “your” doctor about each medication.
Weight gain and Bipolar medication, sometimes, they are hand-in-hand. Some of the side-effects can be drastic; we’re talking about 15, 30, 50, to 100 pounds or more. I know this because I live it! I have had weeks and months of an insatiable appetite.
The insatiable voracious appetite was medication induced. Nothing appeased my furious appetite! I remember eating everything eatable in the house one day being still hungry and then ate a frozen pizza…still frozen. I couldn’t wait to cook it. All I felt was: I MUST EAT EVERYTHING!!
That was my epiphany moment! I talked with my doctor as soon as possible and we adjusted the medications. The binge eating didn’t entirely stop, not till I maxed out at 405 pounds. I’ve been fighting the “losing weight” battle for more than 30 years. In 2013, I was asked if I was “weak-willed or lazy” my reply:
“I am not Lazy! It takes a lot of work to get to 400lbs!” – Chato Stewart
Not being balanced, and the meditations and poor understanding of food and diet don’t help the situation either. I would have small successes, but then significant defeats in the weight loss game.
Stewart, C. (2017). Bipolar, Depression, and Anxiety Disorder Medications Plus Weight Gain. Psych Central. Retrieved on November 23, 2017, from https://blogs.psychcentral.com/humor/2017/10/weight-gain-bipolar-medications/